Can I give my pet Nurofen?
The simple answer is NO. All it takes is just one little Ibuprofen tablet such as Nurophen to cause extreme toxicity to a dog or cat.
Our homes are filled with common substances and medications that are particularly dangerous to our pets. Ensure that the likes of chocolate, rat and snail bait, garlic, onion, coffee, tobacco and pain killers such as ibuprofen or paracetamol are always safely out of your pet’s reach.
- Written by Vet Nurse Rebecca Cunningham and Dr Rebecca Robey from Greencross Vets Fairy Meadow
Nurofen contains an anti-inflammatory called Ibuprofen which is highly toxic to pets. Even just one or two tablets can cause vomiting, abdominal discomfort and painful stomach ulcers.
In more severe cases, the Ibuprofen can cause major damage to the animal's kidneys which is sometimes seen by owners several days after eating the ibuprofen in the form of drinking excessively, weakness and lethargy or not wanting to eat. Patients with kidney damage require several days in hospital on a drip to try and flush out the kidneys and prevent permanent damage.
Pets that unfortunately consume a lot of ibuprofen or receive it long-term on a regular basis, can develop seizures, brain injuries and sadly even die. Older pets, sick pets and very young patients are even more at risk of severe or permanent damage from ibuprofen toxicity.
It is very important to NEVER give your pets Ibuprofen or any human medications for that matter.
If you think your pet may have accidentally swallowed or been given ibuprofen, please seek veterinary attention immediately.
Your vet will try and make your animal vomit and may even try to "pump" their stomach or use charcoal to soak up the toxin. Pets often require intensive (and expensive!) hospital care to try and save them from the serious ill-effects of the ibuprofen toxin.